Toxic Epidermal Necrolysis in Children

LIke ThisLIke ThisLIke ThisLIke ThisLIke This

Overview

Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. The condition causes the skin to peel in sheets, leaving large raw areas.

  • If left untreated, the raw, damaged areas that result from the skin peeling away can easily become infected, and the condition can spread to the eyes, mouth and genitals.
  • Toxic epidermal necrolysis progresses fast, usually within three days. For this reason, treatment usually includes hospitalization, often in the burn unit.
  • Toxic epidermal necrolysis can be caused by a reaction to medication, most often from antibiotics or anticonvulsives. Treatment may include the discontinuation of these medications.
Boston Children’s is so much more than a hospital—it’s a community of researchers, clinicians, administrators, support staff, innovators, teachers, patients and families, all working together to make the impossible possible. ”
- Sandra L. Fenwick, President and CEO

Boston Children's Hospital
300 Longwood Avenue, Boston, MA 02115
For Patients: 617-355-6000
For Referring Providers: 844-BCH-PEDS | 844-224-7337

Close